Michigan, 2013

Hail and Damaging Winds in Michigan, September 11, 2013

September 11, 2013 · NWS DTX · 20 events in 6 counties and zones

A cold front triggered several severe thunderstorms focused mostly along the M-59 Corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front triggered several severe thunderstorms focused mostly along the M-59 Corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 11, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 11, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT WED SEP 11 2013

.SHORT TERM...THROUGH TONIGHT

WEAK COLD FRONT NOW LIES OVER CENTRAL MICHIGAN PER LATEST SURFACE
ANALYSIS. THIS SHOULD LIMIT SHOWER/TSTORM DEVELOPMENT THIS
AFTERNOON/EVENING ACROSS THE SAGINAW VALLEY AND NORTHERN THUMB...AND
POPS THERE WERE KEPT VERY LOW. 19Z SPC MESOANALYSIS SHOWS THE BEST
INSTABILITY CURRENTLY LIES FROM THE FLINT AREA SOUTHWARD...EVEN
SHOWING AN UNCAPPED ENVIRONMENT OVER THIS AREA. 18Z DTX RAOB SHOWED
A WEAK CAP REMAINING HOWEVER NEAR 850 MB (-11 J/KG)...AND CLOUDS AT
THE OFFICE ARE HAVING TROUBLE DEVELOPING VERTICALLY AT
1930Z...SUPPORTING THE IDEA THAT AT LEAST A WEAK CAP REMAINED NORTH
AND WEST OF DTX. FURTHER SOUTH AND EAST WHERE SURFACE TEMPERATURES
ARE WARMER...SATELLITE IMAGERY HAS SHOWN A MORE ROBUST DEVELOPMENT
OF THE CU FIELD...AND RADAR HAS SHOWN A FEW WEAK CELLS STARTING TO
FORM. THIS IS THE AREA...ROUGHLY SOUTH OF A LINE FROM PORT HURON TO
WHERE CHANCE FOR THUNDERSTORMS WILL BE THE GREATEST AS THE FRONT
SLOWLY SAGS SOUTH LATE THIS AFTERNOON AND TONIGHT...AND WHERE SEVERE
POTENTIAL STILL LOOKS THE BEST. BIGGEST SEVERE THREAT WOULD BE
DAMAGING WIND GUSTS TO 60 MPH GIVEN INVERTED-V LOOK TO
SOUNDINGS...UNIDIRECTIONAL WIND PROFILES...AND MODEST CAPE VALUES
AROUND 2000 J/KG. LOCALIZED FLOODING MAY ALSO BE A THREAT IF
MULTIPLE STORMS AFFECT THE SAME AREA. STORMS WILL BE CAPABLE OF VERY
HEAVY RAINFALL AS PW VALUES AHEAD OF THE FRONT ARE EXPECTED TO POOL
TO OVER 1.75 INCHES.

THETA-E RIDGE OVER THE AREA WILL GET SHUNTED SOUTHWARD TONIGHT AS
UPPER TROUGHING OVER MANITOBA PUSHES INTO THE WESTERN AND NORTHERN
GREAT LAKES. THIS WILL HELP THE FRONT CLEAR THE AREA AND END THE
THREAT FOR LINGERING SHOWERS AND THUNDERSTORMS FROM NORTH TO SOUTH
TONIGHT. HIGHER DEWPOINTS AND LINGERING CLOUD COVER WILL MAKE FOR
ONE MORE MILD NIGHT...ESPECIALLY SOUTH OF M-59. LOWS TONIGHT SHOULD
RANGE BETWEEN 60 AND 70.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

LONGWAVE PATTERN BECOMING QUITE ENERGETIC WITH MUCH OF THE ENERGY
AND RESULTING WAVES WILL REMAIN OVER CANADA...ALTHOUGH A COUPLE
STRONGER TROUGHS WILL DIG INTO THE GREAT LAKES REGION. MEANWHILE THE
PERSISTENT RIDGE OVER THE WEST COAST WILL TRY TO RELEASE AND SLOWLY
TRACK EASTWARD BUT THE PAIR OF TROUGHS WILL SLOW IT PROGRESS THROUGH
THE WEEKEND. THE GREAT LAKES IS PLACED IN THE TRANSITION ZONE
BETWEEN THE RIDGE AND DIGGING TROUGH BUT THE THOUGH WILL PREVAIL
INTO NEXT WEEK KEEPING THE AREA BELOW NORMAL IN TERMS OF TEMPS BUT
MOSTLY DRY.

ZOOMING OUT AND LOOKING AT THE NORTHERN HEMISPHERE...THE COLDEST
AIRMASS WILL BE OVER NE CANADA FOR THE END OF THE WEEK. AS THE
TROUGH DIGS INTO THE GREAT LAKES...THIS AIRMASS WILL BRUSH BY SE MI.
IMPRESSIVE CAA PATTERN WILL SET UP WITH MODELS INDICATING 500MB
HEIGHTS AROUND 560 DAM AND 850MB TEMPS DOWN TO -1C MOVING OVER THE
REGION THURSDAY NIGHT. -6C IS NOT FAR AWAY JUST NORTH OF LAKE HURON.
THIS WILL DROP MINS INTO THE 40S THURSDAY NIGHT. THE COLD NORTHERLY
FLOW WILL CONTINUE THROUGH FRIDAY AS SFC HIGH PRESSURE MOVING INTO
THE REGION KEEPS A TIGHT GRADIENT SET UP OVER THE STATE. ALTHOUGH
MIDLEVEL HEIGHTS WILL STEADY AND TRY TO START INCREASING THROUGH THE
DAY...THE COLD AIR IN THE LOW LEVELS WILL KEEP IS MUCH COLDER THEN
THEN WE HAVE SEEN IN A WHILE WITH HIGHS STRUGGLING TO REACH 60.
HELPING KEEP THINGS COOL WILL BE A LAKE EFFECT STRATUS DECK THAT
FORMS AND BLANKETS MUCH OF SE MI...ESPECIALLY OVER THE THUMB. DELTA
T/S WILL BE PLENTY TO PRODUCE SHOWERS OVER SOUTHERN LAKE HURON WHICH
MAY DRIFT INLAND WITH THE N/NE FLOW. EVENTUALLY THE DRY HIGH
PRESSURE SYSTEM WILL PUSH FAR ENOUGH EAST TO DISRUPT THE FAVORABLE
FETCH AND SCOUR OUT THE CLOUDS. THIS CLEARING TREND AND DRY AIR WILL
PRODUCE FAVORABLE RADIATIONAL COOLING CONDITIONS FRIDAY NIGHT AND
SATURDAY MORNING. MODEL GUIDANCE IS ADVERTISING TEMPS INTO THE
MID/UPPER 30 FOR MOST LOCATIONS...EXCLUDING THE DETROIT METRO AREA
AND LOCATIONS ALONG THE SHORELINE. THIS MAY LEAD TO THE FIRST FROST
HEADLINE OF THE SEASON FOR THE SAGINAW VALLEY INTO THE THUMB.

THINGS WILL QUIET DOWN FOR THE WEEKEND WITH A SLOW WARMING TREND AS
THE UPPER LEVEL RIDGE INCHES CLOSER TO SE MI AND WINDS BECOME MORE
WESTERLY...BUT TEMPS WILL STILL STRUGGLE TO REACH 70. THE NEXT
FEATURE OF NOTE WILL BE ANOTHER COLD FRONT DROPPING THROUGH THE
STATE ON SUNDAY NIGHT. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO
THE AREA. IN ADDITION...IT WILL KNOCK THE RIDGE BACK TO THE SW
TEMPORARILY PREVENTING ANY NOTABLE WARMUP.

&&

.MARINE...

A WEAK COLD FRONT WILL CONTINUE TO SAG SOUTHWARD THROUGH THE CENTRAL
AND SOUTHERN GREAT LAKES THROUGH TONIGHT. THIS WILL PROVIDE A CHANCE
OF THUNDERSTORMS FROM SOUTHERN LAKE HURON SOUTHWARD...WITH BETTER
COVERAGE AND A CHANCE FOR STRONG TO SEVERE STORMS OVER LAKE ST CLAIR
AND WESTERN LAKE ERIE. A SECOND AND STRONGER COLD FRONT WILL BEGIN
TO DROP ACROSS LAKE HURON LATE TONIGHT...AND CONTINUE SOUTH ACROSS
THE REMAINDER OF THE AREA ON THURSDAY. THE AIRMASS BEHIND THE FRONT
WILL BE MUCH COOLER AND WILL BOOST INSTABILITY OVER THE WARMER
WATERS OF LAKE HURON...LEADING TO GUSTY WINDS AND INCREASED WAVES.
COLDER AIR WILL CONTINUE TO POUR INTO THE AREA THURSDAY NIGHT AND
FRIDAY...SUSTAINING GUSTY WINDS AND LARGE WAVES THROUGH FRIDAY.

&&

.AVIATION...ISSUED 129 PM EDT WED SEP 11 2013

//DISCUSSION...

A WEAK COLD FRONT WILL DROP ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON
AND INTO THIS EVENING. INSTABILITY WILL INCREASE IN ADVANCE OF THE
FRONT...ESPECIALLY FROM FNT SOUTHWARD. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP AHEAD OF AND ALONG THE FRONT...ALTHOUGH
COVERAGE AND LOCATION OF INITIATION OF ARE SOMEWHAT UNCERTAIN RIGHT
NOW DUE A CAP (WARM LAYER) IN THE ATMOSPHERE. STORMS SHOULD BEGIN TO
FIRE WHEN THIS CAP ERODES...WHICH IS ESTIMATED TO OCCUR BETWEEN 18Z
AND 20Z PER LATEST FORECAST MODEL DATA. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE AFTER 20Z. THUNDERSTORMS FROM FNT SOUTH MAY
BECOME STRONG TO SEVERE. BEHIND THE FRONT...NORTHWEST WINDS WILL
GUST BETWEEN 20 AND 25 KNOTS THURSDAY AFTERNOON. DRIER AIR WORKING
INTO THE AREA MAY KEEP CLOUD DECK BELOW 5000 FEET
SCATTERED...HOWEVER WILL WATCH POTENTIAL FOR ADDITIONAL MOISTURE
STREAMING OFF THE GREAT LAKES TO FORM A BKN DECK (PARTICULARLY EARLY
IN THE DAY).

FOR DTW...MORE ORGANIZED LARGE SCALE FORCING DURING THE EVENING
SUGGESTS A FAIRLY GOOD CHANCE FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS AT METRO LATE THIS AFTERNOON THROUGH THE EVENING.
WHILE THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ANYTIME AFTER
18Z...THE BEST POTENTIAL WILL HOLD OFF UNTIL AFTER 21Z.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

* LOW CONFIDENCE WITH CEILINGS BELOW 5000 FEET THURSDAY MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ069-MIZ070-MIZ076...UNTIL 10 PM WEDNESDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...FROM 4 PM THURSDAY TO 2 AM
     SATURDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...HLO
LONG TERM....DRK
MARINE.......HLO
AVIATION.....HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 11, 3:22 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT WED SEP 11 2013

MIZ060>063-068>070-075-076-082-083-122030-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
422 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THROUGH TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE
THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT CHANCE THESE
STORMS WILL BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS TO 60 MPH. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL. THUNDERSTORM MOTION WILL BE TO THE
EAST AT 35 TO 40 MPH.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE DETROIT METROPOLITAN
AREA THROUGH THIS EVENING. PLEASE SEE THE LATEST FORECAST FOR MORE
DETAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-122030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
422 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
TONIGHT FROM SOUTHERN LAKE HURON SOUTHWARD. STORMS OVER LAKE ST
CLAIR AND WESTERN LAKE ERIE HAVE THE POTENTIAL TO BECOME
SEVERE...WITH THE GREATEST THREAT BEING DAMAGING WIND GUSTS TO 50
KNOTS. STORM MOTION WILL BE TO THE EAST AT 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAKE HURON NEARSHORE
WATERS INCLUDING OUTER SAGINAW BAY THURSDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. AN ADDITIONAL SMALL CRAFT ADVISORY MAY BE NEEDED FOR
INNER SAGINAW BAY THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ047>049-053>055-122030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
422 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
TONIGHT. WHILE THE THREAT FOR SEVERE WEATHER IS EXPECTED TO REMAIN
SOUTH OF THE AREA...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL
REMAIN POSSIBLE. THUNDERSTORM MOTION WILL BE TO THE EAST AT AROUND
35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 11, 3:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
452 PM EDT WED SEP 11 2013

MIZ060-061-112130-
GENESEE MI-SHIAWASSEE MI-
452 PM EDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHIAWASSEE AND
CENTRAL GENESEE COUNTIES UNTIL 530 PM EDT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CORUNNA...OR 6 MILES EAST OF OWOSSO...MOVING
EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
JUDDVILLE AND NEW LOTHROP AROUND 500 PM EDT.
LENNON AROUND 505 PM EDT.
FLUSHING AND SWARTZ CREEK AROUND 515 PM EDT.
FLINT AND MOUNT MORRIS AROUND 525 PM EDT.
BURTON AROUND 530 PM EDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, Sep 11, 4:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT WED SEP 11 2013

MIZ060-061-112145-
GENESEE MI-SHIAWASSEE MI-
506 PM EDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHIAWASSEE AND
SOUTHWESTERN GENESEE COUNTIES UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYRON...OR NEAR DURAND...MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
ARGENTINE AROUND 515 PM EDT.
LINDEN AROUND 520 PM EDT.
RANKIN AROUND 525 PM EDT.
FENTON AROUND 530 PM EDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, Sep 11, 4:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 PM EDT WED SEP 11 2013

MIZ061-062-069-112200-
GENESEE MI-LAPEER MI-OAKLAND MI-
510 PM EDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OAKLAND...SOUTHWESTERN
LAPEER AND SOUTHERN GENESEE COUNTIES UNTIL 600 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF LINDEN...OR 7 MILES NORTH OF
FENTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
GRAND BLANC AROUND 520 PM EDT.
BURTON AROUND 525 PM EDT.
ATLAS AND HOLLY STATE RECREATION AREA AROUND 530 PM EDT.
GOODRICH AROUND 535 PM EDT.
ORTONVILLE AROUND 540 PM EDT.
HADLEY AROUND 550 PM EDT.
METAMORA AND THORNVILLE AROUND 600 PM EDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI

The radar

The Detroit radar (KDTX), 24 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Genesee

When
September 11, 4:30 PM EST
Where
Genesee County, 2.45 mi SE of Grand Blanc
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.900, -83.580

Thunderstorm Wind, Genesee

When
September 11, 4:30 PM EST
Where
Genesee County, 1.71 mi SE of Grand Blanc
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.900, -83.600

A couple of 12 inch diameter trees were reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:05 PM EST
Where
Oakland County, 1.47 mi NNE of Huron Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.650, -83.290

A utility pole was reported down.

Thunderstorm Wind, Livingston

When
September 11, 5:05 PM EST
Where
Livingston County, 1.47 mi NNE of Plainfield
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.500, -84.110

Trees reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:05 PM EST
Where
Oakland County, 0.51 mi E of Bunny Run
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.770, -83.210

Trees reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:11 PM EST
Where
Oakland County, 2.81 mi S of Lakeville
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.780, -83.140

Trees reported down.

Thunderstorm Wind, Livingston

When
September 11, 5:15 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.450, -83.950

Trees reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:15 PM EST
Where
Oakland County, 0.86 mi NE of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.830, -83.140

A tree was reported blown down.

Thunderstorm Wind, Macomb

When
September 11, 5:23 PM EST
Where
Macomb County, 2.54 mi W of Disco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -83.080

Twelve inch diameter tree limbs reported down.

Thunderstorm Wind, Livingston

When
September 11, 5:30 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.610, -83.940

Trees reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:30 PM EST
Where
Oakland County, 0.86 mi NW of Commerce
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -83.490

Trees and wires reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:30 PM EST
Where
Oakland County, 1.23 mi SW of Oxbow
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.620, -83.490

A 3 inch diameter tree was reported down.

Thunderstorm Wind, Wayne

When
September 11, 5:53 PM EST
Where
Wayne County, 0.86 mi NE of Northville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -83.470

Numerous trees uprooted and large tree limbs reported down.

Thunderstorm Wind, Oakland

When
September 11, 5:54 PM EST
Where
Oakland County, 0.69 mi N of Royal Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -83.130

A 10 inch diameter tree limb was reported down.

Thunderstorm Wind, Wayne

When
September 11, 5:55 PM EST
Where
Wayne County, 0.51 mi E of Northville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.430, -83.470

Powerlines reported down.

Thunderstorm Wind, Oakland

When
September 11, 6:00 PM EST
Where
Oakland County, 0.86 mi SW of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -83.380

Billboard reported blown down.

Thunderstorm Wind, Wayne

When
September 11, 6:00 PM EST
Where
Wayne County, 0.69 mi N of Coventry Gardens
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.410, -83.370

Trees reported blown down, one onto a car. Trees also down on wires.

Thunderstorm Wind, Macomb

When
September 11, 6:09 PM EST
Where
Macomb County, 0.86 mi NW of (Mtc)mt Clemens/Self
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.610, -82.840

Thunderstorm Wind, Wayne

When
September 11, 6:24 PM EST
Where
Wayne County, 0.86 mi NE of Sibley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.140, -83.160

A tree was reported blown down.

Thunderstorm Wind, St. Clair

When
September 11, 6:30 PM EST
Where
St. Clair County, Algonac to 1 mi SW of Algonac
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.620, -82.530

Trees and wires reported down, along with a tree branch blown onto a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473513, 473514, 473515, 473516, 473517, 473518, 473520, 473521, 473522, 473523, 473524, 473525, 473526, 473527, 473528, 473529, 473530, 473534, 473531, 473533.